Heavy Snow, Central Oregon
- When
- February 1, 6:00 PM PST to February 3, 10:00 AM PST
- Where
- Central Oregon forecast zone
- Reported by
- Trained Spotter
A low pressure area tracking over southern Oregon brought heavy snow to central Oregon and the foothills of the Blue Mountains. 3), Helix (4), and 15 miles southeast of Heppner (5).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A low pressure area tracking over southern Oregon brought heavy snow to central Oregon and the foothills of the Blue Mountains. Snowfall amounts in inches included LaPine (14), 4 miles west southwest of LaPine (16), 5 miles south southwest of Bend (7.2), Black Butte Rance (16), Three Rivers (15), 7 miles south southeast of Fox (6), 2 miles north northeast of Sunriver (5), 9 miles northwest of Seneca (5.5), Seneca (10), Pendleton Experiment Station (4.3), Helix (4), and 15 miles southeast of Heppner (5).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 1, 3:08 PM PST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
308 PM PST FRI FEB 1 2008
UPDATED AVIATION DISCUSSION
.SHORT TERM...TONIGHT THROUGH SUNDAY. CHALLENGE THIS PERIOD IS WITH
THE SNOW AND AMOUNTS THROUGH THE WEEKEND. A STORM OVER THE NE PAC
WILL APPROACH THE WA/OR COAST SPREADING MOISTURE INTO THE AREA THIS
EVENING. LIGHT SNOW WILL CONTINUE DEVELOPING OVERNIGHT ALONG AND
NEAR THE CASCADES WHERE WE HOISTED SNOW ADVISORIES AND WARNINGS AND
OVER THE GORGE/KITTITAS/YKM VALLEYS TO BEGIN AT 10PM. A 5H/VORT MAX
ALONG WITH THE MID LEVEL LOW PRESSURE TRAVELS ACROSS OUR AREA
SATURDAY. ALSO THE STRONGER 5H/VORT MAX CROSSES EXTREME SW OREGON
AND WE ALSO ISSUED SNOW WARNINGS AND ADVISORIES OVER THE SENECA AND
JOHN DAY AREAS RESPECTFULLY TO BEGIN EARLY SATURDAY MORNING. THE
SNOW MIGRATES EAST AND WILL OCCUR IN THE BLUES MTNS WHERE
ACCUMULATIONS ARE LIKELY BUT SHUD REMAIN BELOW ADVISORY CRITERIA.
ELSEWHERE SOUTHERLY WINDS IN AND NEAR LGD WILL DEVELOP LATE SATURDAY
AND SAT NITE THAT MAY CREATE SOME BLOWING SNOW IN LADD CANYON AND
SURROUNDING AREAS. THE MID LEVEL LOW PRESSURE DRIFTS ACROSS THE AREA
SUNDAY WITH THE SHOWERS CONTINUING. HOWEVER SOME DRIER AIR TRIES TO
INVADE THE REGION FROM THE WEST WITH DECREASING CHANCES OF SHOWERS
POSSIBLE WHEN ALL WARNING/ADVISORIES ARE EXPECTED TO EXPIRE SUNDAY.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...THE WEATHER SYSTEM THAT
MOVED THROUGH THE AREA OVER THE WEEKEND WILL MOVE TO THE EAST ON
SUNDAY NIGHT WITH PRECIPITATION SLOWLY DECREASING OVER THE AREA. A
RIDGE OF HIGH PRESSURE WILL BUILD TEMPORARILY FOR THE START OF THE
NEW WEEK. UPSLOPE SHOWERS OVER THE NORTHEAST MOUNTAINS WILL KEEP
PRECIPITATION CHANCES GOING INTO TUESDAY. MODELS BEGIN TO DISAGREE
WITH THE TIMING OF THE NEXT WEATHER SYSTEM WITH THE CANADIAN AND
EUROPEAN MODELS HOLDING ONTO THE RIDGE LONGER...WHILE THE GFS BRINGS
A COLD FRONT THROUGH THE AREA TUESDAY AND TUESDAY NIGHT. HAVE
DECIDED TO LEAN TOWARD THE GFS SOLUTION AS AN ACTIVE WEATHER PATTERN
IS MORE LIKELY TO CONTINUE NEXT WEEK...AND UPSTREAM SATELLITE
IMAGERY SEEMS TO AGREE WITH THIS. THE NEXT BIG WEATHER SYSTEM WILL
THEN APPROACH THE AREA BY THE END OF THE EXTENDED WITH A WARM FRONT
BRINGING WARMER AIR AND PRECIPITATION TO THE REGION WEDNESDAY NIGHT
INTO THURSDAY. DK
&&
.AVIATION...ISOLATED SHOWERS WILL INCREASE TONIGHT AS A WEATHER
DISTURBANCE MOVES INTO THE AREA. WESTERN TAF LOCATIONS SUCH AS
KRDM...KYKM AND KDLS WILL SEE SHOWERS EARLY SATURDAY MORNING WITH
CEILINGS LOWERING INTO THE MVFR CATEGORY. SHOWERS WILL SPREAD EAST
TO KPSC...KALW AND KPDT BY EARLY AFTERNOON AND CONTINUE INTO THE
EVENING. DK
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 29 36 31 36 / 20 40 70 70
ALW 30 37 31 36 / 20 40 70 70
PSC 29 37 27 37 / 30 40 60 60
YKM 22 34 29 36 / 60 80 80 80
HRI 28 37 28 36 / 20 40 60 60
ELN 21 32 25 33 / 60 80 80 80
RDM 20 33 25 35 / 60 80 80 80
LGD 25 32 25 35 / 40 60 80 80
GCD 22 35 25 34 / 50 70 80 80
DLS 29 38 31 38 / 60 80 80 80
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HEAVY SNOW WARNING FROM 4 AM SATURDAY TO 10 AM PST SUNDAY FOR
ORZ506.
SNOW ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST SUNDAY FOR
ORZ041-504.
SNOW ADVISORY FROM 4 AM SATURDAY TO 10 AM PST SUNDAY FOR ORZ505.
HEAVY SNOW WARNING FROM 10 PM THIS EVENING TO 10 AM PST SUNDAY
FOR ORZ042-043.
WA...SNOW ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST SUNDAY FOR
WAZ024-026-027-501.
HEAVY SNOW WARNING FROM 10 PM THIS EVENING TO 10 AM PST SUNDAY
FOR WAZ502.
&&
TI:RYG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/84/84HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
325 PM PST FRI FEB 1 2008
UPDATED FOR WINTER HIGHLIGHTS
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-021415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
325 PM PST FRI FEB 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
SNOW
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, EASTERN
COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES
ANOTHER PACIFIC STORM SYSTEM WILL SPREAD ABUNDANT MOISTURE ACROSS
THE PACIFIC NORTHWEST THIS WEEKEND. SNOW WILL DEVELOP ALONG THE
EAST SLOPES OF THE WASHINGTON AND OREGON CASCADES AND AS FAR EAST AS
THE YAKIMA AND KITTITAS VALLEYS AND OVER WHEELER AND GILLIAM
COUNTIES. IN THESE AREAS...HEAVY SNOW WARNINGS AND SNOW ADVISORIES
HAVE BEEN POSTED. FOR ADDITIONAL INFORMATION...PLEASE REFER TO THE
LATEST PRODUCT...PDXWSWPDT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW SATURDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, EASTERN
COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN
DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
SNOW SUNDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
SEVERAL EMBEDDED WAVES ASSOCIATED WITH THE STRONG UPPER LOW PRESSURE
SYSTEM WILL BRING ADDITIONAL SNOW TO THE MOUNTAINS AND VALLEYS ON
SATURDAY. SNOW LEVELS WILL LOWER DOWN TO THE COLUMBIA BASIN FLOOR
ON SUNDAY FOR A CHANCE OF SNOW IN ALL AREAS. SNOW MAY BE HEAVY AT
TIMES ALONG THE EAST SLOPES OF THE WASHINGTON AND OREGON CASCADES
AND THE CENTRAL MOUNTAINS OF OREGON ON SATURDAY. FURTHER DETAILS
CAN BE FOUND IN THE PRODUCT PDXWSWPDT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY THIS WEEKEND.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70987, 70988, 70989.